Volume 30
Number 1
Mar 2022
Back to issue
Case Reports
S.C. Jansen, M.L. Becker, C. van Gemeren, A. Bruins

Methaemoglobinaemia is a rare complication of prilocaine, mainly affecting individuals with predisposing conditions or those receiving an unusually high dose. However, this case shows that a predetermined safe dose of prilocaine can still produce clinically significant symptoms. A healthy 20- yearold female presented with cyanosis, tachycardia and a low oxygen saturation with a distinctive brown-coloured arterial blood gas sample with raised methaemoglobin levels. She had undergone regional intravenous anaesthesiology of her right arm with prilocaine 1% 6 mg/kg (400 mg). The patient was not complaining of any symptoms. The diagnosis of prilocaineinduced methaemoglobinaemia was suspected and she was transferred to the intensive care unit for monitoring and respiratory support. In the absence of symptoms and in the context of spontaneously dropping methaemoglobin levels no other active treatment was initiated. She was discharged the following day in a good clinical condition.


Back to issue - Download PDF